Skip Navigation U.S. Department of Health and Human Services www.hhs.gov
Agency for Healthcare Research Quality www.ahrq.gov
Archive print banner

Child/Adolescent Health

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to www.ahrq.gov for current information.

Eleven medications account for one-third of medication errors that harm hospitalized children

One-third of reported medication errors that harm hospitalized children involve 11 medications that have been in use for a considerable time. These errors are commonly due to wrong dosing and missed doses, according to a study using a national voluntary medication error reporting system, MEDMARX®. Researchers at the University of North Carolina Center for Education and Research on Therapeutics examined all pediatric medication error records submitted to the MEDMARX® program by subscribing hospitals and related health systems from January 1, 1999, to December 31, 2003.

They identified 816 harmful outcomes involving 242 medications during the 5-year period. About 4.2 percent of all pediatric medication errors were harmful and 11 medications from 3 drug classes were responsible for one-third of harmful medication errors. Opioid analgesics (morphine and fentanyl) were involved in 11.5 percent of errors, followed by antimicrobial agents (vancomycin, ceftriaxone, and gentamicin, 7.5 percent), antidiabetic agents (insulin, 4.5 percent), fluids and electrolytes (potassium chloride and total parenteral nutrition, 4.4 percent), bronchodilators (albuterol), inotropic agents (dopamine), and anticoagulants (heparin).

Over half of opioid analgesics and nearly one-fourth of antidiabetics in this study were given at the wrong dose. Dosage errors were often due to confusion between drug weight volumes and drug dosages, misprogramming of infusion pumps to deliver drugs per minute rather than per hour, and inappropriate recording of pounds instead of kilograms. Omission errors often involved a specific change in care or in the environment of the patient, such as transfer between units, between shift changes, or following a procedure. The study was supported by the Agency for Healthcare Research and Quality (HS10397).

See "Harmful medication errors in children: A 5-year analysis of data from the USP's MEDMARX® program," by Rodney W. Hicks, M.P.A., M.S.N., A.R.N.P., Shawn C. Becker, M.S.N., R.N., and Diane D. Cousins, R.Ph., in the August 2006 Journal of Pediatric Nursing 21(4), pp. 290-298.

Return to Contents
Proceed to Next Article

 

The information on this page is archived and provided for reference purposes only.

 

AHRQ Advancing Excellence in Health Care